Thunderstorm Wind, Fremont
- When
- June 27, 11:55 AM MST
- Where
- Fremont County, Dubois Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.550, -109.700
A wind gust of 64 mph was reported at the DuBois airport.
A shortwave moved across western and central Wyoming on the afternoon of June 27th. There were very large dew point depressions that led to the formation of high based thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A shortwave moved across western and central Wyoming on the afternoon of June 27th. There were very large dew point depressions that led to the formation of high based thunderstorms. These thunderstorms led to many severe wind gusts, some of which produced damage. The hardest hit area was Worland where wind gusts as high as 69 mph blew down many trees and power lines. In Natrona County, a pine tree was blown over on a car in downtown Casper. Reports of wind gusts of 59 mph or greater were also reported in Big Horn, Fremont, Hot Springs Counties and Johnson Counties. In Yellowstone, a lightning strike damaged 2 cars. No injuries were reported however.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 27, 10:35 AM MST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1135 AM MDT Tue Jun 27 2017 .SHORT TERM...(Today through Thursday night) Imagery shows ridge/trof pattern continuing from west to east across the CONUS with ridge axis passing into the High/Cntrl Plains and an upstream embedded SW trof now moving through OR/WA and headed toward WY. As the ridge breaks down and is pushed out of the way, the storm pattern will morph into a period of seasonally strong upper lvl northwesterly flow aloft (generally not a good pattern for nice weather in WY). SFC has high P breaking down as a lee trof forms over nrn/cntrl WY. A few showers/storms moving across the far wrn border with ID. Today and tonight, the upper ridge continues to translate eastward into the Central Plains with lower P over wrn WY redirecting SFC flow into the FA from the e and se. Deeper moisture return now on its way into nwrn WY as the ridge axis passes through the ern CWA and into the cntrl High Plains while flow begins to flatten ahead of/with the approach of the embedded SW trof/jet streak. Additionally, lee side low P develops across the SFC over cntrl WY while low to mid lvl moisture continues to slowly fill ern WY from the se. Through this morning, the embedded upper level SW will ride through the flow w of the ridge axis, across nwrn WY along with a SFC front. Scattered showers and thunderstorms will quickly move into/through the Yellowstone area (more isolated to the south) at 30 to 40 kts with relatively light rainfall...small hail and very gusty winds that could border on severe at times from mid-day on. With seasonally warm/hot temperatures continuing early on, dpt depressions will be in the 50 to 60 deg range with DCAPE running 1000-1500 in the early afternoon across nrn WY...supporting some strong to severe wind gusts from the convection...particularly across the Big Horn Basin and adjacent foothills/mountains. Later this afternoon and through the evening period, increasing moisture from the west along with decreasing post frontal temps over nrn WY will increase RH values and lower LCLs. Heavy rain and hail will then become more likely as evening nears while MLCAPE ranges from 800 to 1200 J/KG. Somewhat less wind threat can then be expected over Yellowstone...then eastward across the Big Horn Basin through the late afternoon/evening period. Heaviest rain of the day/night, with a few possible severe storms, may occur this evening across nrn WY...with the storm environment over Johnson County providing better conditions conducive to marginally severe hail and strong (wet) downburst winds. Possible moderate to heavy rain to continue with the passage of the upper SW trof through at least midnight across nern WY. Otherwise a few terrain induced showers will persist overnight across the Yellowstone area. Wednesday, post upper trof/sfc frontal early with fast moving nearly zonal flow aloft and a seasonally strong e/w jet across srn WY. As lowering pressure to the south and mesoscale high P over the nrn FA forms through the morning/afternoon, LL flow will turn back out of the s to sw. Brisk flow and cooling aloft along with with an approaching embedded SW/jet streak will keep decent instability, forcing and dynamics over the nrn half of WY. With some low to mid level moisture still retained across nrn WY from the previous day's/night's precipitation, showers and thunderstorms will have another chance for initiation, by mid-day, for a few fast moving wind producers across the Big Horn and possibly the Wind River Basin (later after a front passes through. Possible isolated strong/severe from Big Horn County through Johnson County. Showers and isolated thunder continue through the overnight period until the SW trof axis moves east of the FA near sunrise Thursday morning. Thursday, will be post frontal and under good nw flow aloft with yet another SW trof on its way into/across the FA from the north by mid- day. Frontogenesis will be ongoing across MT early before crossing through WY late in the afternoon. Cooler conditions from top to bottom will limit CAPE and overall instability, however shear along and ahead of the front will be high. Isolated to widely scattered storms can be expect to move quickly across WY...pushing strong wind gusts out ahead of the thunderstorms along with brief heavy rain and hail within the storms. Strongest storms of the day look to be across Fremont/Natrona and perhaps srn Johnson county. Again, with the upper SW trof still moving through the FA Thursday night along with cooling temps aloft, showers/isolated storms will continue through the overnight period. .LONG TERM...(Friday through Independence Day) Overview...Cool conditions with slight chances of showers and thunderstorms will linger across the north and central on Friday, while dry and warmer weather prevails across the southwest and far west. Warmer conditions, slight chances of showers and thunderstorms across the northern third of Wyoming will prevail over the weekend. Mainly dry conditions with above normal temperatures (highs in the 90s in the lower central basins) will prevail Monday and Independence Day. Discussion...Friday morning begins with upper trough over the northern and central plains, upper ridge along roughly 120W, NW flow across Wyoming. Surface high pressure over the northern High Plains will keep stationary frontal boundary banked up against the east slopes of the Continental Divide, with upslope N-NE winds. This will result in some afternoon thunderstorms developing over or near the high terrain with SE storm motion. Flow over the west and central U.S. deamplifies over the weekend with both GFS and Ecmwf showing a Pacific shortwave in westerly flow translating the area Saturday night-Sunday morning, the GFS faster than the Ecmwf. Higher CAPES, and more organized, stronger storms are expected to remain east of the area on both Saturday and Sunday, with mainly some high- based gusty wind producers expected over northern Wyoming mainly late Saturday and Saturday night. Upper ridge translates east across area on Monday for dry weather, with upper flow backing on Independence Day as ridge strengthens over the southern/central Plains and upper trough deepens across western Canada. Both GFS and Ecmwf show 1000-500mb thicknesses increasing to 586 dam Tuesday. Forecast brings temperatures closer to MEX and ECE MOS numbers during this period with the model blend output still a bit too cool. The MOS numbers put the lower basin highs in the mid 90s both Monday and Independence Day. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) A low pressure system is currently moving through southern MT and northern WY this afternoon. An initial line of weak showers and isolated thunderstorms with some very gusty W to NW wind, currently from about KBYG SW to KRKS, is moving eastward through the area. Stronger thunderstorms have now entered NW WY associated with the colder core of the system, and they are moving eastward as well. These storms are producing heavy rain, some small hail, frequent lightning, and outflow wind over 40 kts. Expect the higher terrain to be obscured at times with the lowered ceilings and precipitation. As the afternoon continues, the storms are expected to strengthen across the northern half of the area, with the primary threat being moderate size hail around 1 inch and wind gusts potentially over 50 kts. Breezy to windy conditions can be expected this afternoon and evening, mainly from the west, then switching to the north around 00Z at some locations due to outflow from storms and the progression of the overall system. Expect brief MVFR/IFR conditions at many terminals due to the storminess. VFR conditions then expected after 03Z except for MVFR with lingering showers. Another disturbance will impact the area Wednesday afternoon and evening. && .FIRE WEATHER... Issued AT 104 AM MDT Tue Jun 27 2017 All fuels are currently in green-up and below critical levels for all locations. Fire danger remains low across all mountain areas...but will continue somewhat elevated in the afternoons across the lower elevations east of the Divide and over portions of southern WY. These areas with elevated fire concerns will generally coincide with low afternoon RH values and/or gusty winds...today through Thursday. Winds will become west to northwest 15 to 30 mph today...west to northwest 10 to 25 on Wednesday...and north to northwest 5 to 20 on Thursday...all days with higher gusts in the afternoons and especially near stronger showers/storms...especially today. Showers and isolated thunderstorms move into/through the area early this morning and continue across the area through tonight. These isolated to scattered storms will be quickly moving across the northern half of Wyoming from west to east, producing little rainfall through the mid-day hours with strong gusty outflow winds of 40 to 60 mph possible at times. Then, by late this afternoon and through the evening, potential brief heavy rainfall and large hail will be possible...especially across portions of north central and northeastern Wyoming. This unstable pattern will continue through Thursday night. Smoke dispersion will be good to excellent each afternoon and evening. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Braun LONG TERM...Meunier AVIATION...McDonald FIRE WEATHER...Braun
Hazardous Weather Outlook National Weather Service Riverton WY 213 AM MDT Tue Jun 27 2017 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 213 AM MDT Tue Jun 27 2017 ...A flood warning remains in effect for a portion of the Green River in southwestern Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated (south and central Wyoming) to scattered thunderstorms across northern Wyoming. Some storms may be strong to severe across northern Wyoming producing brief heavy rain, wind gusts of 50 to 60 mph and hail to one inch this afternoon and evening. Minor flooding will continue along the Green River near La Barge and along the Big Horn River. Please see flood warning for the Green River for the latest information. Additionally, very warm, dry and breezy to windy conditions will bring elevated fire danger to portions of central and southern Wyoming. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday and Thursday...Isolated to scattered thunderstorms mainly across northern and central Wyoming. Some storms may be strong, producing wind gusts of 40 to 50 mph and small hail each afternoon and evening. Friday and Saturday...Isolated thunderstorms across north and central Wyoming. .SPOTTER INFORMATION STATEMENT...Please report wind damage or gusts in excess of 50 mph and hail of penny size or larger.
Special Weather Statement National Weather Service Riverton WY 1056 AM MDT TUE JUN 27 2017 WYZ001-012-013-271730- Yellowstone National Park-Jackson Hole-Teton and Gros Ventre Mountains- 1056 AM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON COUNTY UNTIL 1130 AM MDT... At 1055 AM MDT, Doppler radar was tracking a strong thunderstorm near Gibson Meadows, which is 9 miles west of South Entrance, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... South Entrance around 1110 AM MDT. Lewis Falls around 1115 AM MDT. Heart Lake around 1125 AM MDT. Other locations impacted by this storm include Phantum Campsite, Flagg Ranch Village and Lizard Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near any lakes, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4398 11089 4423 11100 4454 11043 4404 11024 TIME...MOT...LOC 1655Z 254DEG 36KT 4412 11087 13
Special Weather Statement
National Weather Service Riverton WY
1058 AM MDT TUE JUN 27 2017
WYZ012-013-271730-
Jackson Hole-Teton and Gros Ventre Mountains-
1058 AM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL
1130 AM MDT...
At 1057 AM MDT, Doppler radar was tracking a strong thunderstorm over
Driggs, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mount Moran around 1115 AM MDT.
Moran Bay and Leigh Lake around 1120 AM MDT.
Colter Bay Village around 1125 AM MDT.
Other locations impacted by this storm include Grand Targhee Resort,
Jenny Lake Campground, Teton Campground, Gros Ventre Campground,
Targhee Village Golf Course, Signal Mountain Lodge, Jackson Lake
Lodge, Teton Mountain Lodge, Jackson Hole Airport and Signal Mountain
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4396 11105 4413 11064 4413 11062 4366 11032
4355 11104
TIME...MOT...LOC 1657Z 242DEG 46KT 4376 11111
13Special Weather Statement National Weather Service Riverton WY 1118 AM MDT TUE JUN 27 2017 WYZ012-013-271745- Jackson Hole-Teton and Gros Ventre Mountains- 1118 AM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON COUNTY UNTIL 1145 AM MDT... At 1117 AM MDT, Doppler radar was tracking a strong thunderstorm near Teton Pass, which is 11 miles northwest of Jackson, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Wilson and Rendezvous Peak around 1125 AM MDT. Jackson, Teton Village and Phelps Lake around 1135 AM MDT. Moose and Gros Ventre Junction around 1140 AM MDT. Kelly around 1145 AM MDT. Other locations impacted by this storm include Teton County Fairgrounds, Gros Ventre Campground, Jackson Hole Golf And Tennis Club, Wilson Public Schools, Teton County Library, Trail Creek Campground, Coal Creek Campground, Jackson Hole Christian Academy, Teton Mountain Lodge and Jackson Hole Middle School. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near area lakes, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4364 11105 4375 11055 4344 11050 4345 11105 TIME...MOT...LOC 1717Z 265DEG 28KT 4355 11097 13
Special Weather Statement
National Weather Service Riverton WY
1142 AM MDT TUE JUN 27 2017
WYZ001>003-012-013-271830-
Cody Foothills-Yellowstone National Park-Jackson Hole-Teton and Gros
Ventre Mountains-Absaroka Mountains-
1142 AM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT...CENTRAL
PARK AND CENTRAL TETON COUNTIES UNTIL 1230 PM MDT...
At 1140 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pahaska to near Moran Junction.
Movement was east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Wapiti around 1210 PM MDT.
Togwotee Pass around 1220 PM MDT.
Pinnacle Buttes around 1230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Jackson Lake or Buffalo Bill Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Donot be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4368 11094 4461 11001 4461 10910 4371 10989
4373 10999 4371 11001
TIME...MOT...LOC 1740Z 270DEG 31KT 4454 10981 4383 11052
McDonaldSpecial Weather Statement National Weather Service Riverton WY 1158 AM MDT TUE JUN 27 2017 WYZ002-012>016-271845- Wind River Mountains West-Upper Wind River Basin-Wind River Mountains East-Jackson Hole-Teton and Gros Ventre Mountains-Absaroka Mountains- 1158 AM MDT TUE JUN 27 2017 ...SPECIAL WEATHER STATEMENT... At 1157 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Moran Junction, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Togwotee Pass around 1225 PM MDT. Pinnacle Buttes around 1235 PM MDT. Other locations impacted by this storm include Gros Ventre Campground, Crystal Creek Campground, Pinnacle Campground, Brooks Lake Campground, Turpin Meadow Campground and Brooks Lake Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4344 11082 4393 11064 4392 10974 4341 10988 TIME...MOT...LOC 1757Z 269DEG 35KT 4373 11043 McDonald
Special Weather Statement National Weather Service Riverton WY 1253 PM MDT TUE JUN 27 2017 WYZ019-026-028-030-271930- Upper Green River Basin-East Sweetwater County-Green Mountains and Rattlesnake Range-Rock Springs and Green River- 1253 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY UNTIL 130 PM MDT... At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Eden, which is 13 miles south of Farson, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Boars Tusk and Killpecker Dune Field around 110 PM MDT. LAT...LON 4180 10949 4197 10956 4221 10896 4181 10881 TIME...MOT...LOC 1853Z 254DEG 40KT 4191 10943 13
The Riverton/Lander radar (KRIW), 113 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
7 thunderstorm wind, 1 lightning. Local standard time, as filed.
A wind gust of 64 mph was reported at the DuBois airport.
The Worland airport reported a thunderstorm wind gust to 69 mph. This led to many trees and power lines being blown down in the city of Worland. The hardest hit areas were between South 10th and South 15th street as well as between Culbertson and Washakie Streets. A gust of 65 mph was measured at the Leigh Creek RAWS site.
A trained spotter reported a tree blown down on a car in downtown Casper.
A 59 mph wind gust was recorded at the Greybull airport.
The Park Service reported two cars were damaged by a lightning strike in the Old Faithful Parking Lot. No injuries were reported.
A weather station in Kirby reported a wind gust of 63 mph.
The Lander airport had a wind gust of 66 mph.
The ASOS at the Casper Airport reported a wind gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699163, 699164, 699172, 699165, 699175, 699170, 699174, 699173.